Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 151, NWS Paducah, KY

August 6, 2005Trigg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Aug 6, 2005, 2:20 PM CDT for Trigg County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2005, 2:20 PM CDT (19:20 UTC)
Expired
Aug 6, 2005, 2:55 PM CDT
In force
35 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Trigg County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:45 AM CDT, 11 hours 35 minutes earlier.

Area forecast discussion, Aug 6, 2:45 AM CDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 AM CDT SAT AUG 6 2005

.DISCUSSION...

FORECAST CHALLENGE REMAINS THE CHANCES FOR RAIN THE NEXT SEVERAL
DAYS AND TEMPS THROUGH EARLY NEXT WEEK.

A WEAK STATIONARY FRONTAL BOUNDARY REMAINS POISED ACROSS OUR
REGION...THOUGH VERY DIFFICULT TO ANALYZE. THIS FRONT WILL CONTINUE
TO MEANDER AND WASH OUT OVER THE AREA TODAY. ALL CONVECTION THAT WAS
WITH US EARLIER IN THE EVENING...HAS PRETTY MUCH DISSIPATED.
HOWEVER...BY 200 AM...NEW CONVECTION WAS ALREADY STARTING UP AGAIN
ACROSS CENTRAL MISSOURI AND ILLINOIS...RIGHT AHEAD OF A SHORTWAVE
DEPICTED IN THE WATER VAPOR LOOP.

A RATHER COMPLEX H50 PATTERN IN PLACE OVER THE UNITED STATES TODAY.
THERE IS A H50 RIDGE OUT IN THE WEST...A CLOSED LOW OVER THE DEEP
SOUTH...AND THE MAIN BELT OF WESTERLIES FLYING ACROSS THE
U.S...CANADIAN BORDER. EMBEDDED IN THE FLOW IS A WEAK SHORTWAVE
TROUGH THAT WAS ROTATING AROUND THE H50 HIGH IN THE WEST. THIS
SHORTWAVE SHOWS UP NICELY IN THE WATER VAPOR IMAGERY...AS VERY DRY
AIR IS POISED ACROSS NORTHERN PORTIONS OF KANSAS...MISSOURI AND
ILLINOIS.

BOTH MODELS INDICATE THAT DEEP MOISTURE (1000-700MB) WILL
BE LEFT BEHIND THE AFOREMENTIONED FRONT FOR AT LEAST TODAY AND
SUNDAY. WITH THIS MOISTURE IN PLACE...AND A SHORTWAVE MOVING
SOUTHWARD INTO THE REGION...PLUS SOME DECENT INSTABILITY
PARAMETERS...WE SHOULD SEE ANOTHER CHANCE FOR SOME SCATTERED
CONVECTION THIS AFTERNOON. WE WILL HAVE TO WATCH HOW FAR SOUTH THE
EDGE OF DRIER AIR MAKES IT INTO THE CWA THOUGH...AS THAT WILL MARK
THE CUTOFF OF THE PRECIP. THE NAM BRINGS THAT DRIER AIR RIGHT ON OUR
DOORSTEP TODAY AND EASES IT INTO THE NORTHWESTERN COUNTIES BY
SUNDAY. THE GFS IS MORE AGGRESSIVE WITH THIS IDEA...WHICH SEEMS A
LITTLE FAST...BUT THE DRY AIR DOES SEEM TO BE MAKING PRETTY GOOD
PROGRESS EARLY THIS MORNING. FOR NOW...WILL HAVE BEST CHANCES FOR
POPS IN THE SOUTHEAST HALF OF THE CWA BOTH TODAY AND SUNDAY. WILL
TREND THAT IDEA INTO THE POP FORECAST...AND JUST MONITOR THE
PROGRESSION OF THE DRY AIR. IN ANY EVENT...SINCE THE FLOW ALOFT IS
SO MINIMAL AND PW ARE FAIRLY HIGH...ANY CONVECTION THAT DEVELOP
WILL BE SLOW MOVING AND COULD DUMP SOME HEAVY RAIN.

FOR MONDAY...THE NAM INDICATES THAT DRIER AIR WILL CONTINUE PUSHING
INTO THE AREA FROM THE NORTHWEST. THE BEST MOISTURE WILL BE CONFINED
TO AREAS SOUTH OF THE OHIO AND EAST OF MISSISSIPPI. SO WE SHOULD
CONTINUE TO SEE DIURNAL CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS
THESE AREAS MAINLY. BOTH MODELS DO SHOW AN INVERTED SFC TROF
DEVELOPING ACROSS THE AREA...ACTUALLY BEGINNING ON SUNDAY AND
LASTING THROUGH ABOUT TUESDAY. SO THAT MIGHT HELP TO ENHANCE
CONVECTION. BUT AGAIN...NOT SURE HOW FAR SOUTH THAT DRY AIR WILL
MAKE IT. IN ADDITION...THE NAM INDICATES YET ANOTHER WEAK SHORTWAVE
IN THE FLOW PROGGED TO TAKE AIM ON THE REGION MONDAY. THE GFS SHOWS
LITTLE IN THE WAY OF UPPER SUPPORT FOR MONDAY THOUGH.

BY MONDAY NIGHT AND INTO TUESDAY...THE 00Z GFS WANTS TO DEVELOP A
H50 TROUGH TO OUR WEST...AND PUSHES THIS FEATURE EASTWARD WITH TIME.
AS THIS OCCURS...IT PUSHES THE DRIER AIR NORTH AND BRINGS MID/UPPER
LEVEL MOISTURE BACK INTO THE REGION. GIVEN THIS SCENARIO...SEE NO
REASON TO DROP GOING 30 POPS ON TUESDAY. THE MAIN H50 TROUGH MOVES
EAST OF THE AREA ON WEDNESDAY...AND H50 RIDGING SETS UP AND DRIES
THINGS OUT....SO DROPPED POPS FOR WEDNESDAY. MEANWHILE...TOWARDS THE
END OF THE WEEK...A FRONTAL BOUNDARY SETS UP TO OUR NORTH BUT H50
RIDGING OVER THE CWA WILL PREVENT THIS FRONT FROM MAKING ANY
SOUTHWARD PROGRESS...LEAVING US DRY.

AS FAR AS TEMPERATURES...THE GFS SEEMED TO INITIALIZE BEST WITH H850
TEMPS...SO WILL FOLLOW ITS LEAD CLOSELY. 00Z ROABS INDICATE THAT
H850 TEMPS ACROSS THE REGION RANGE FROM 16 TO 19 DEGREES FROM NORTH
TO SOUTH. GFS INDICATES H850 TEMPS SHOULD BE AROUND 17 DEGREES THIS
AFTERNOON...SO HIGHS IN THE UPPER 80S SEEM REASONABLE. TEMPS ONLY
MODERATE A HALF A DEGREE OR SO OVER THE NEXT FEW DAYS...SO WILL NOT
SEE A BIG CHANGE IN SFC TEMPS. IN ADDITION...TEMPS YESTERDAY WERE IN
THE LOWER 90S...SO WILL HEDGE TODAYS HIGH CLOSER TO THE MAV
NUMBERS...WHICH ARE A LITTLE WARMER. TEMPERATURES SHOULD BEGIN TO
INCREASE AS WE HEAD INTO THE MIDDLE OF NEXT WEEK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

WIELGOS
Hazardous weather outlook, Aug 6, 12:48 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1248 PM CDT SAT AUG 6 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
1248 PM CDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND TONIGHT. A WEAK FRONTAL BOUNDARY IS STILL MEANDERING ACROSS THE
AREA...WITH A WEAK UPPER LEVEL DISTURBANCE FORECAST TO MOVE ACROSS
THE REGION THIS AFTERNOON AND EVENING. THE COMBINATION OF THESE
FEATURES...ALONG WITH DECENT MOISTURE AND INSTABILITY IN PLACE...WILL
YIELD A CHANCE FOR THUNDERSTORMS.

ISOLATED PULSE SEVERE STORMS MAY BE POSSIBLE BETWEEN 2 PM AND 8
PM...MAINLY OVER WESTERN KENTUCKY AND EXTREME SOUTHEAST MISSOURI.
LOCAL WIND GUSTS IN EXCESS OF 40 MPH AND HAIL UP TO THREE QUARTERS OF
AN INCH MAY BE POSSIBLE IN THOSE STRONGER STORMS THAT REMAIN BELOW
SEVERE LIMITS.

GIVEN THE WEAK WIND FIELDS ALOFT...MOST STORMS WILL BE SLOW MOVING
AND COULD PRODUCE ISOLATED RAINFALL AMOUNTS IN EXCESS OF ONE INCH IN
AN HOUR. THIS RAIN WILL PRODUCE LOCAL PONDING OF WATER ON ROADWAYS
AND FILL CREEKS AND DITCHES QUICKLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A NEAR DAILY CHANCE OF THUNDERSTORMS FROM SUNDAY
THROUGH TUESDAY...WITH THE BEST CHANCE OF STORMS MAINLY IN THE
AFTERNOON HEAT OF THE DAY. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 1:40 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CDT SAT AUG 6 2005

KYZ005>009-011-012-062000-
CALLOWAY KY-GRAVES KY-LIVINGSTON KY-LYON KY-MARSHALL KY-MCCRACKEN KY-
TRIGG KY-
140 PM CDT SAT AUG 6 2005

...STRONG THUNDERSTORMS DEVELOPING OVER KENTUCKY AND BARKLEY LAKES...

STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS WILL
CONTINUE TO DEVELOP THROUGH THE AFTERNOON HOURS. THESE STORMS WILL
BE CAPABLE OF WIND GUSTS IN EXCESS OF 40 MPH...SMALL HAIL...AND
RAINFALL RATES EXCEEDING ONE INCH PER HOUR. BOATERS SHOULD ALLOW
ADEQUATE TIME TO GET TO SHORE IF YOU ENCOUNTER ONE OF THESE
STORMS. MOVEMENT OF THE STORMS WERE NEARLY STATIONARY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:01 PM CDTSevere Thunderstorm WarningPAHCalloway44 min
Aug 6, 2:07 PM CDTSevere Thunderstorm WarningPAHLyon33 min
Aug 6, 2:40 PM CDTSevere Thunderstorm WarningPAHGraves50 min
Aug 6, 3:51 PM CDTSevere Thunderstorm WarningPAHLivingston14 min
Aug 6, 2:10 PM CDTSevere Thunderstorm WarningPAHButler28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.